Alert archive / North Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 36, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 29, 2005, 3:20 PM CDT for Ransom County, North Dakota. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2005, 3:20 PM CDT (20:20 UTC)
- Expired
- Jun 30, 2005, 8:00 AM CDT
- In force
- 17 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 292021 FFWFGF NDC073-301300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 320 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 800 AM CDT THURSDAY * AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF ELLIOTT TO 13 MILES SOUTH OF VENLO...OR ALONG A LINE EXTENDING FROM 45 MILES SOUTH OF VALLEY CITY TO 35 MILES WEST OF WAHPETON. THE STORMS PRODUCING VERY HEAVY RAIN WERE MOVING NORTH AT 30 MPH. RAINFALL RATES OF AT LEAST 2 INCHES PER HOUR ARE POSSIBLE WITH THIS THUNDERSTORM. * SOME LOCATIONS IN THE WARNING INCLUDE LISBON...VENLO...SHELDON AND FORT RANSOM. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4660 9801 4634 9798 4632 9734 4659 9732 $$ BRAMER
2 follow-up statements
000 WGUS73 KFGF 292329 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 624 PM CDT WED JUN 29 2005 NDC073-301300- RANSOM ND- 624 PM CDT WED JUN 29 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM CDT THURSDAY FOR RANSOM COUNTY... AT 623 PM CDT...MOST OF THE RAIN IS SOUTH AND EAST OF THE COUNTY WITH LOWERING CHANCES OF ADDITIONAL HEAVY RAINFALL EXPECTED LATER TONIGHT. SOME LIGHT RAIN IS STILL POSSIBLE...THIS COMBINED WITH THE RAIN FROM EARLIER TODAY WILL CONTINUE THE THREAT FOR SOME ADDITIONAL FLOODING. SOME LOCATIONS IN THE WARNING INCLUDE LISBON...SHELDON...FORT RANSOM...ENGLEVALE AND ANSELM. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. LAT...LON 4660 9801 4634 9798 4632 9734 4659 9732 $$ WJB
000 WGUS73 KFGF 300213 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 911 PM CDT WED JUN 29 2005 NDC073-300221- RANSOM ND- 911 PM CDT WED JUN 29 2005 ...THE FLASH FLOOD WARNING FOR RANSOM COUNTY IS CANCELLED... THE FLASH FLOOD WARNING FOR RANSOM COUNTY HAS EXPIRED...HOWEVER DUE TO RECENT HEAVY RAINFALL AN AREAL FLOOD WARNING WILL BE ISSUED SHORTLY. LAT...LON 4660 9801 4634 9798 4632 9734 4659 9732 $$ JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:50 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 29, 2:50 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 PM CDT WED JUN 29 2005
.SHORT TERM...FORECAST CHALLENGE WILL DEAL WITH HEAVY RAINFALL AND
SEVERE POTENTIAL THIS EVENING INTO TONIGHT. 12Z GFS/NAM INITIALIZED
DECENT AND IN GENERAL AGREEMENT. HOWEVER...GFS SEEMS TO BE SUPERIOR
WITH HANDLING DETAILS THROUGH 18Z CONSIDERING INSTABILITY FIELDS
AND STRONGER DEVELOPMENT OF SYNOPTIC FEATURES. WILL AGAIN FOLLOW GFS.
TONIGHT...SEVERE POTENTIAL EXISTS ACROSS THE SOUTHERN FORECAST AREA
(FA). 17Z ANALYSIS SHOWS SFC LOW PRESSURE CENTER LOCATED IN E SD
WITH STORMS DEVELOPING JUST TO THE SE OF THIS FEATURE. MSAS 3HR
PRESSURE FALLS AROUND 4MB LOCATED ACROSS WEST CENTRAL
MINNESOTA...THUS EXPECT SFC LOW AND WARM FRONT TO LIFT IN THIS
DIRECTION. THIS ALL MAKES SENSE CONSIDERING STRONG WAVE EVIDENT ON
WATER VAPOR IMAGERY ACROSS WESTERN DAKOTAS. STORMS SHOULD CONTINUE
TO INITIATE E OF SFC LOW ALONG WARM FRONT. STRONG DEEP LAYERED SHEAR
(40-50KTS) AND MODERATE INSTABILITY (@ 2000J/KG) ACROSS E SD SHOULD
ALSO BE PULLED NORTHWARD. WITH ALL THIS...THE ENVIRONMENT CONTINUES
FAVORABLE FOR SUPERCELLS ACROSS SOUTHERN FA THROUGH THE EVENING.
DEFORMATION ZONE THUNDER/SHOWERS ACROSS CENTRAL NORTH DAKOTA
APPROACHING DVL BASIN. AS SHORTWAVE APPROACHES EXPECT STRONG
DEFORMATION (EVIDENT BY LOOKING AT 850-500MB TOTAL DEFORMATION)
ACROSS NE ND INTO NW MN. WEAK INSTABILITY COMBINED WITH THIS FORCING
KEEPS HEAVY RAINS POSSIBLE...WITH AN ADDITIONAL 1-3 INCHES BY
MIDNIGHT.
PRECIPITABLE WATERS 1.50 TO 2.00 INCHES KEEPS HEAVY RAIN THREAT AT
LEAST UNTIL MIDNIGHT. ANY SUPERCELLS WHICH DEVELOP ACROSS THE SOUTH
WILL POSE A FLASH FLOOD THREAT. ALSO...DEFORMATION ZONE RAINS ACROSS
THE NORTH POSE THE SAME PROBLEM. CONSIDERING FORECASTED QPF AND
EARLIER HEAVY RAINS WILL KEEP FLASH FLOOD WATCH GOING OVERNIGHT.
REGION REMAINS IN DEEP CYCLONIC FLOW ON THURSDAY WITH SHOWERS
LIKELY. WINDS WILL NEED TO BE MONITORED WITH STRONG PRESSURE
GRADIENT IN PLACE AS SYSTEM SLOWLY MOVES EAST. MODEL SOUNDINGS
INDICATE ADIABATIC LAYER TO 850MB WITH 40-50KTS AVAILABLE TO MIX.
THIS MAY WARRANT A WIND ADVISORY (30-40MPH)...WILL CONTINUE TO
MONITOR AND ADVISE NEXT SHIFT. PRESSURE BUILDS IN FRIDAY TO DRY
THINGS OUT. ANOTHER SYSTEM APPROACHES THE REGION FRIDAY NIGHT WITH
THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY.
.LONG TERM (SUN-WED)...STRONG PUNCH OF UNUSUALLY SOUTH/STRONG
WESTERLIES COUPLED WITH DIGGING 500MB TROUGH OVER WESTERN CANADA
WILL BRING A CHANCE FOR STORMS WITH FROPA PASSAGE ON SATURDAY NIGHT
INTO SUNDAY. EXPECT FEATURE TO BE PROGRESSIVE IN NATURE WITH DRY AND
NEAR SEASONABLE CONDITIONS IN WAKE OF FRONT FOR EARLY NEXT WEEK AS
GENERALLY ZONAL FLOW TAKES SHAPE OVER CONUS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY.
FLASH FLOOD WATCH THROUGH TONIGHT.
TORNADO WATCH #553 FOR SARGENT AND RICHLAND COUNTIES.
MN...FLASH FLOOD WATCH THROUGH TONIGHT.
TORNADO WATCH #553 FOR WILKIN...OTTERTAIL AND GRANT COUNTIES.
&&
GRAFENAUER/BERGHazardous weather outlook, Jun 29, 7:14 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 714 AM CDT WED JUN 29 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 714 AM CDT WED JUN 29 2005 ...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND THIS EVENING A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST MINNESOTA BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE HOPPES
In the hours before
Local storm report, Jun 29, 9:24 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL 2 E MOORETON 46.27N 96.83W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
LARGE BRANCHES DOWN.
&&
GGUSTLocal storm report, Jun 29, 9:33 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
933 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 3 NW HAVANA 45.98N 97.66W
06/29/2005 0.75 INCH SARGENT ND PUBLIC
0630 AM FLASH FLOOD 3 NW HAVANA 45.98N 97.66W
06/29/2005 SARGENT ND PUBLIC
4.5 INCHES OF RAIN BETWEEN 530 AM. AND 630 AM.
&&
GGUSTLocal storm report, Jun 29, 10:05 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1005 AM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 10 SE LIDGERWOOD 45.97N 97.00W
06/29/2005 0.88 INCH RICHLAND ND PUBLIC
DIME TO NICKEL HAIL. SMALL BRANCHES BLOWN DOWN.
&&
GGUSTSpecial weather statement, Jun 29, 11:36 AM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 1136 AM CDT WED JUN 29 2005 MNZ029>031-040-NDZ052>053-292300- GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-WILKIN MN- RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 553 IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES RICHLAND SARGENT INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON.
Local storm report, Jun 29, 12:25 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1225 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 3 NW HAVANA 45.98N 97.66W
06/29/2005 0.75 INCH SARGENT ND PUBLIC
0630 AM FLASH FLOOD 3 NW HAVANA 45.98N 97.66W
06/29/2005 SARGENT ND PUBLIC
4.5 INCHES OF RAIN BETWEEN 530 AM. AND 630 AM.
0805 AM HAIL 10 SE LIDGERWOOD 45.97N 97.00W
06/29/2005 0.88 INCH RICHLAND ND PUBLIC
DIME TO NICKEL HAIL. SMALL BRANCHES BLOWN DOWN.
0855 AM HAIL 2 E MOORETON 46.27N 96.83W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
LARGE BRANCHES DOWN.
0905 AM HAIL 4 WSW FAIRMOUNT 46.03N 96.68W
06/29/2005 1.00 INCH RICHLAND ND PUBLIC
DIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.
0920 AM HAIL 9 S WAHPETON 46.14N 96.61W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
PEA TO PENNY SIZED HAIL COVERED THE GROUND NEAR THE RED
RIVER
0920 AM HAIL 9 S BRECKENRIDGE 46.13N 96.59W
06/29/2005 0.75 INCH RICHLAND ND PUBLIC
PEA TO PENNY SIZED HAIL COVERED THE GROUND NEAR THE RED
RIVER.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:06 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 53 min |
| Jun 29, 6:44 AM CDT | Flash Flood Warning | FGF | Sargent | 8 hr |
| Jun 29, 7:21 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 54 min |
| Jun 29, 7:58 AM CDT | Flash Flood Warning | FGF | Eddy | 7 hr |
| Jun 29, 8:16 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 44 min |
| Jun 29, 8:23 AM CDT | Flash Flood Warning | FGF | Richland | 13 hr |
| Jun 29, 8:45 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 56 min |
| Jun 29, 8:47 AM CDT | Flash Flood Warning | FGF | Cass | 7 hr |
| Jun 29, 8:50 AM CDT | Flash Flood Warning | FGF | Cass | 12 hr |
| Jun 29, 2:03 PM CDT | Flash Flood Warning | FGF | Benson | 18 hr |
| Jun 29, 3:11 PM CDT | Tornado Warning | FGF | Sargent | 57 min |
| Jun 29, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 53 min |
| Jun 29, 3:48 PM CDT | Tornado Warning | FGF | Ransom, Richland | 59 min |
| Jun 29, 4:19 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 56 min |
| Jun 29, 4:28 PM CDT | Tornado Warning | FGF | Cass | 60 min |
Nearby
Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.